Pain Concern
23,217 members7,832 posts

Pregabalin and eye irritation

I've been taking pregabalin for a couple of months.

Two nights ago had a sore eye, as if something was in it, but it was ok by the morning. Had the the same last night and still like it this morning. I remembered reading that eye irritation is a possible side effect of pregabalin.

I've spoken to pharmacist who thinks it could be this and I've got some eyedrops that, at best, won't make it worse.

Has anybody else here experienced this? If so is it likely to clear up on its own?

26 Replies
oldestnewest

Have dry eyes since taking preglablin which i put down to side effect but still worth taking it for the pain relief

Reply

I'm on 2 x 150 mg a day and not getting much pain relief. Is this still a small dose?

Reply

Google it and maybe something may tell you. I was taking same medication but did nothing for me. But everyone is different. Good luck.

Reply

Yes, I've been on it for many years and one of the symptoms it's given me is severe dry eye syndrome. I don't think I'd ever have taken the stuff if I'd known how many side effects it would give me.

If the drops the chemist gave you don't work or irritate more, you might need preservative-free drops. I have to have those as preservative makes mine even worse. You'd need to go to the GP and get preservative-free drops on prescription though.

Reply

Hi Caroline I read your post , said this eye irritation was just one of the many side effects. I have a book load too please tell me these go away I took pregablin for 6 weeks for anxiety also have dabbled with it but after this 6 week thing i have all these weird horrible side effects depressed is a major one ,I've only been off them 1 week I've cold turkied it too 900mg every 3 days will I get better and after how long?

Reply

Hi jayjay - you really need to cut down very slowly, especially if you were on a high dose. Going cold turkey you'll get all kinds of withdrawal symptoms. I've been cutting down a long time - now on just 25mg a day.

I'm not sure how to advise you but, if you're feeling really bad with withdrawal symptoms please either speak to your doctor or, if you can't do that at the weekend, you might even be best to go back to your original dose until you can.

The symptoms do go, but you need to wean off it carefully - please don't go cold turkey.

Reply

Thank Caroline , well it's been a week today since I last took a pregablin still feel odd and scared of life but I refuse to take pregabs ever again I've cold turkied heroin and methadone but at least with them I knew how hard it was and what it was but these withdrawals are more intense,real I thought I was terminally ill first few days

Reply

Glad you're OK - I was worried about you when I saw your post. I guess if you've gone a week without pregab then you're on the road to recovery from these horrible withdrawal symptoms. At least you know now that it's "normal" to feel like this when you withdraw, and that you *will* feel better once the withdrawal is over.

Good luck with this. I hope you feel better soon. I'm continuing with my plan to withdraw very slowly - I'm almost there myself. We'll get there! All the best to you. :-)

Reply

Hi again Caroline can I just ask u maybe u have already explained but are u too coming off pregablin , is it pain related if so surely it must be twice as difficult and how u coping with side effects and withdrawls

Reply

Hi jayjay - yes, I've been trying to get off it for around 2 years now - cutting down 25mg at a time and staying on the new dose for several months. I was never on a high dose as I didn't get on with it - made me too "zombie-like" and I couldn't get on with my work (I was still working at the time, not now though). I do feel awful when I cut down a dose but, as you know, you just have to grit your teeth and get on with it until those feelings go.

In fact, pregab never worked for me in combating the pain. I was diagnosed with fibromyalgia which was when they put me on it. But I've never had nerve pain - it's always been deep within my joints - and it didn't help the pain much. Where it did help, though, was in helping my insomnia. So I continued to take it to help the insomnia, and I've gradually got rid of the insomnia by more natural means - which was when I realised I could get off the pregab.

I still have *very* bad pain though - much worse than before. But that's now been found to be an auto-immune condition related to rheumatoid arthritis (which runs in my family), which is what I thought it was all along. So I was given the wrong diagnosis, the wrong medicine, and was left untreated for what I actually had! I now have an excellent rheumatologist, though, and I've got an appointment this week when I hope they'll be offering me some treatment which will work at last.

Reply

God as I was saying I don't know the half of it , I mean I've never really had like a constant physical pain from which I would need medication that's why I really am interested in learning more about why people get addicted to drugs through pain, I myself suffer from anxiety and even more so since I tried pregablin ,even tonight I had panic attacks and had to phone NHS 111 to speak to a Dr who was worried that I had not weaned off pregablin and just stopped so I told him that I would refuse to ever touch 1 tablet again after all they have caused and are still doing. It was really nice to hear more of Ur story and please feel free to talk more as Ur also helping me and my anxiety ok jayjaysleepyhead xx

Reply

Thanks, jayjay. Glad you're feeling better after talking to the 111 doc. Sleep well. I'm off to sleep now too. :-)

Reply

Hi miked46, I've been on pregabalin for around 3 years now and I'm on the highest dose I believe 2x300mg daily, I've not had the dry eyes symptoms that your suffering with, but I do get a stinging tear drops with my eyes recently,I never really thought about side effects of these tablets, even though sometimes I actually wonder if they actually do anything, however I'm pretty reluctant to ask for a change of medication as my symptoms are still as bad as ever, and I suffer with peripheral neuropathy and have done for nearly six years, I have tried other tablets in the past but I dunno if there is any point in seeing my GP as I feel like a lost cause, and every time I mention it, well it your PN, unless there's a new wonder drug out there that I've not heard of, so the other thing is that I think quite a lot of people tend to gain a few pounds quite easily, myself included, so it's a tough one to call, as long as your eyes aren't infected I presume you can buy some moisturisering eye drops, but like with any health conditions always consider a discussion with health specialist, all the for 2018,thanks

Reply

I’ve been told it could be dry eye due to chemo. My dr said to try refresh drops and see if that helps.

Reply

My eyes are not dry. I noticed some blurred vision that is concerning me though. I figure the doc is going to tell me it is the percocets causing that, but I didn't have this issue until this drug was added.

Reply

It is possible that it is the pregabalin, but don't discount other types of eye infections that can be pretty common. I am not on any medication that could affect my eyes, but I sometimes get this too.

Reply

Google Blepharitis

Reply

I know about blepharitis and it;s not that. But thanks for that.

Reply

When I went to my 👁 doctor he told me to get eye drops

Reply

Got some!

Reply

Hi..I started in pregablin 8 years ago and i also get dry eyes and use eye drops and also itchy ears...just thought it was me getting old..but the biggest side effect for me is Weight Gain...almost 20 kilos...and mobility is so poor...

Hope you have a good day.

Bea

Reply

I've been eating more since starting pregablin. Will have to watch my weight since It's not good!

Reply

Hi miked46, I was pleased ( sorry not in a nasty way) to read your post. I was on gabapentin and experienced vision problems so was switched to pregabalin about 4 and a half months ago. My skin on my face has become incredibly dry to the point I have to put shea butter and in places Vaseline on it up to 4 times a day. And for the past month my eyes have become very dry and I have had about 5 mild eye infections that I am treating with chloramphenicol which does clear them up. I mentioned it to the specialist and asked if there was anything else but gabapentin and pregabalin are the best drugs available for nerve pain. If it carries on though I will ask again, seeing him again next week.

Reply

I've had dry skin patches on my hand and thought it was something else. Maybe not!

Reply

I’ve only been on it for 2 weeks low dose of 25 mg twice a day and my eyes are the same feel like there is something stuck in them very dry and irritated.

Reply

I've just spoken to my pharmacist about this and had more eyedrops prescribed. I'm now on a much higher dose of pregabalin (200 mg twice a day) and the eye irritation comes and goes, so maybe not a major problem and worth sticking with.

Reply

You may also like...